Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Vomit Taste/Smell When Blowing Nose
    avatar
    jensie_mcenzie posted:
    Hello,

    I have been to see my doctor twice and he has been completely useless.

    I have had a cold off and on for about a month and a half. 2 weeks ago I developed all the signs of allergic asthma (which I have never had before), with the most annoying symptom being that I had a dry cough late at night which allowed me no sleep at all.

    Doc put me on Zyrtek and an inhaler for when it was needed. Got a humidifier and was able to sleep. Bliss. Zyrtek didn't really help, though, and turned my dry cough into a mucus-y one, which then led to me getting a really bad chest infection which I have been fighting off for about a week. Doc's only help was to advise me to take the max dosage of paracetamol in a day to help rid me of the 104 degree fever I have had for four days running.

    Now that said infection is almost gone, I'm once again left with a dry night cough but it's now accompanied by a new, strange symptom: When I blow my nose--particularly, my right nostril--I can taste/smell the taste you have in your mouth after you've just vomited, but in the back of my throat. I haven't vomited in recent memory, so I am very puzzled. Mucus is clear, so I do not think it is an infection.

    Any ideas? I am reluctant to go back to go back to my doctor for the third time in two weeks for something that could be nothing at all...

    Thanks in advance.
    Reply
     
    avatar
    Aqua14 responded:
    I think it might be time for you to change doctors and get a second opinion. Your doctor sounds like he is scrambling to figure out what's going on with you. Sounds like you may have a sinus infection, possibly even bronchitis. If you've had that high a fever for 4 days running, sounds like you may have an infection brewing that would require antibiotics and not simply anti-inflammatory medication.

    If you search on this board for "smoke smell" you will pull up a lot of posts and responses from Dr. Moser on these kind of phantom smells. My understanding as a layperson is that when nasal tissue is inflamed (such as with a cold, allergies, or sinus infection), you can experience phantom smells.

    What kind of inhaler were you given? Albuterol, or an inhaler with an inhaled steroid (like Advair or Symbicort)?

    Hope these thoughts help. Take care & good luck. Judy (allergies & allergic asthma)
     
    avatar
    Rod_Moser_PA_PhD responded:
    I agree with Judy....see a different medical provider if you can. Sinusitis is definitely a consideration, even if your mucous is clear. Sinus infections can cause aberrant tastes and smells from the post-nasal drainage.

    Unfortunately, I have no way of diagnosing or treating you over the Internet, based solely on your posting. You are going to need another hands-on examination and a more thorough medical history.
     
    avatar
    crazypenguin3 responded:
    Hi, I was just wondering if you ever found out what was causing the problem for you??? I am 15 weeks pregnant and I have had the same vomit smell/ taste issue for about the last two weeks... My doctor told me he thought I had reflux... Ummm I don't remeber telling him I had heartburn. Was hoping that I could find some information on the internet and found your post. Hoping you can shed some light on this issue for me.
     
    avatar
    Rod_Moser_PA_PhD responded:
    Reflux is a very likely cause. I agree with your doctor. Reflux is more than just heartburn.


    Helpful Tips

    Drugs and reactions
    As long as we're on the subject of reactions that Dr.s say they have never seen problems with their large number of patients over the ... More
    Was this Helpful?
    0 of 0 found this helpful

    Expert Blog

    Focus on Flu

    Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.